Wyoming, 2017

Winter Storm in Wyoming, April 24 to 25, 2017

April 24 to 25, 2017 · NWS RIW · 2 events in 2 counties and zones

Low pressure passed over Wyoming on April 25th. A deep east to southeasterly flow moved into Johnson County and produced substantial upslope flow that brought heavy snow to many areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure passed over Wyoming on April 25th. A deep east to southeasterly flow moved into Johnson County and produced substantial upslope flow that brought heavy snow to many areas. Across northern Johnson County, heavy rain changed to a heavy wet snow that continued for many hours. The snow combined with gusty winds that knocked the power out for several hours in Buffalo. Interstates 25 and 90 were also shut down during the height of the storm. Heavy snow fell in the Bighorns as well with up 18 inches of new snow. Powder River Pass was closed at the height of the storm. Around Buffalo, snowfall amounts generally ranged from 5 to 11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 24, 12:34 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 24, 12:34 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
134 PM MDT Mon Apr 24 2017

.SHORT TERM...(Tonight through Thursday) Issued at 131 PM MDT Mon
Apr 24 2017

Imagery shows a weak ridge over deep closed low across the ern
CONUS with an evolving longwave trof taking over west of the
Mississippi. embedded upstream sw/jet moving out of the EPAC and
through the wcntrl CONUS and over the Great Basin headed toward
wrn WY. SFC currently has weak low pressure over WY...with further
deepening and development expected over the next 24 hours.
Precipitation, both liquid and frozen, moving into and across the
forecast area (FA) from the west with snow levels this afternoon
above 7500 feet.

...Winter Weather Advisories for most of the FA's mountains, with
northern Johnson County also included....

As the shortwave/jet moves into/across WY this afternoon and
evening, a lee side weakly cold core cyclone will spin up across
ern/nern WY. Convective instability surrounding the development of
this low will also be increasing as the low spins up bringing a
period of mixed stratiform/convective rain/snow-fall to
central/northern/northeastern WY. Changeover to rain/snow or all wet
snow with this portion of the system...mainly across Johnson and
Natrona Counties...will occur generally between 3 AM and 6 AM. With
periods of heavy snow possible during morning commute around Buffalo
and the I 25 and I90 interchanges...with lighter snowfall generally
to the south. 2 to 6 inches possible through Tuesday across northern
Johnson County...1 to 4 inches over the southern portion of Johnson.
Otherwise east of the Divide across the lower elevations, changeover
to rain/snow mix or all wet snow will arrive near sun-up with best
accumulating snow expected above 6000-6500 feet over srn/ern Fremont
and wrn Natrona Counties (1 to 3 inches). The Bighorn Mountains will
see Advisory level snowfall...6 to 12 inches...locally higher. West
of the Divide, the mountains will also see Advisory level
snowfall...with greatest amounts over the Teton, Gros Ventre, and
northern Absaroka mountains (up to a foot of wet snow through the
day Tuesday). Tuesday afternoon and night...the associated cold
front will push south into Colorado with shortwave ridging aloft and
precipitation ending.

Wednesday afternoon/night through Thursday: Cool and/or wet persists
with somewhat of a reprieve from precipitation until Wednesday
afternoon (across the west). With the jet dropping south of the FA
and overall weak or weakening forcing aloft across WY, the terrain,
near surface fronts/boundaries (convergence zones) and weak/modest
convective instability will provide most of the impetus for getting
precip on the ground. As an embedded sw moves across/near/or just
south of WY Thursday, a better chance for frontogenesis over/near
the scntrl FA will occur...while weak cyclogenesis occurs from cntrl
to sern WY  and into nern CO. This will likely be the best period of
precipitation over the FA with some return of moisture from the
Plains making its way back into portions of the
northern/northeastern forecast area. As the better forcing and
evolution of this system will be driven within the boundary layer,
it will largely be a waiting game to a certain extent to see just
where the ll fronts/boundaries will actually set up and move to
through the day Thursday...regarding highlight possibilities.
Although it continues to look as though ecntrl to ern WY will have
the best chances for heavier precipitation. Snow levels with/behind
the prospective cold front will make it to valley floor levels west
of the Divide by Thursday morning...with rain changing to or mixing
with snow east of the Divide by Thursday afternoon.

.LONG TERM...(Thursday night through Monday) Issued at 131 PM MDT
Mon Apr 24 2017

Thursday Night through Monday

Long wave trough to be in place across the northern and central
Rockies at the start of the forecast period. Pattern will be
very convoluted with much to be decided based upon where upper
low develops Thursday night and Friday. Models in fairly good
agreement in producing widespread precipitation Thursday night
and Friday with cyclonic flow enveloping the state. Plenty of
cold air aloft with H7 temperatures around -8C to -10C during
this time. Therefore, precipitation would be in the form of snow
across the lower elevations. Northerly flow within this trough
would enhance upslope potential across the central basins,
mainly Fremont and Natrona counties. Secondary closed low
develops Friday night and Saturday over the Four Corners, which
would likely slow the precipitation as dynamics and moisture
shift south. However, with trough lingering, it looks to remain
unsettled through Saturday before the Four Corners low emerges
east of the Divide in the central Plains Saturday night and
Sunday. Sunday appears dry with northwest flow aloft and a
shortwave ridge in place. Next system begins to take shape to
our northwest Sunday night and Monday. ECMWF shows this system
beginning to carve another trough Monday night and Tuesday, while
the GFS solution shows a more progressive northwest flow aloft
with embedded clipper-like systems. Inclination is to trend
toward the ECMWF solution as long wave trough may very well
re-emerge Tuesday and Wednesday. Overall, areas east of the
Divide may generally be dry Monday as the west and northwest get
another round of precipitation ahead of the main system.
Temperatures will be below normal, in some cases 15-20F below
normal, during the forecast period. Friday will be the coldest
day and it may be difficult for the central basins to get to 40F
for a daytime high. Depending upon precipitation intensity, the
snow on Thursday night and Friday morning may remain as such into
the afternoon hours. Main impact would be to the Friday morning
commute as roads will likely become wet by midday. Early indications
are that 1-3 inch snowfall amounts could be widespread with higher
amounts certainly within the realm of possibility.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued
at 131 PM MDT Mon Apr 24 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Mid-level circulation and associated moisture working across far
western Wyoming this afternoon. Best chance for rain and snow
showers will be through the evening at KJAC and through the
afternoon at KBPI, KPNA, and KRKS. Precipitation will be widespread
over the mountains through about 06Z/Tue. Basins and valleys can
expect the best chance into the 00Z-03Z/Tue timeframe. Any of the
heavier rain or snow showers will produce MVFR and possibly IFR
conditions through about 03Z/Tue. KJAC the most likely terminal to
see prevailing IFR/MVFR through this evening and overnight. Again,
confidence is decreasing that these conditions will persist through
sunrise Tuesday. Instead, the scenario could play out with conditions
improving between 08Z and 12Z/Tue. Mid-level circulation will wind-up
over northeast Wyoming late tonight with much of the precipitation
shifting east of the Divide. Conditions should primarily be VFR
from late Monday night through 00Z/Wed. Cold pool aloft will probably
allow for continue cold air cumulus through Tuesday afternoon. After
00Z/Tue, trough passage will bring gusty west-northwest wind at KBPI,
KPNA, and KRKS which will downslope and dry things out overnight.
Mountain obscurations will be widespread throughout the period.
Expect another period of gusty northwest wind 15-25kts at KBPI, KPNA,
and KRKS after 16Z/Tue with these winds persisting up to 00Z/Wed.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Westerly flow aloft will largely allow for VFR conditions to
prevail at most terminals through 12Z/Tue. The exception will
be KCOD as a cold front nudges south late this evening as a
mid-level circulation develops over northeast Wyoming. First,
expect gusty south to southwest wind at KCPR and in the Wind River
Basin this afternoon ahead of the incoming system. Trough passage
will allow winds to go northwest this evening favoring KRIW. Weak
convection this afternoon across the central terminals from KLND to
KCPR will be diurnal in nature and will decrease after 02Z/Tue.
Mid-level circulation will intensify and wrap-up over northeast
Wyoming between 06Z and 12Z-Tue. Northerly flow on the backside of
this system will serve to drive the cold front farther south during
this timeframe. Behind the cold front, IFR/MVFR conditions will
develop at KCOD late this evening as lift enhances along the foothills
and atmosphere moistens. This trend will continue as the front pushes
south overnight reaching a KLND-KCPR line by 12Z-15Z/Tue. MVFR, and
perhaps IFR, conditions anticipated Tuesday morning in the
central basins, particularly at KCPR and KLND where terrain will
enhance orographic lift. Mountain tops will be obscured, with
mountain top obscurations becoming widespread in the wake of the
cold front. Mid-level circulation will push east during the midday
hours Tuesday with drier air pushing in from the north. Gusty
northerly wind will prevail as conditions dry and become VFR across
the forecast area Tuesday afternoon.

&&

.FIRE WEATHER...
Issued AT 131 PM MDT Mon Apr 24 2017

Fire danger low across the forecast area through (at least) the next
week. All fuels currently in green-up. Periods of rain and high
country snow will occur periodically through next Sunday. Isolated
Thunderstorms will also be possible this afternoon and early
evening...with light to moderate snow expected across the area's
mountains through Tuesday with lighter snow generally over the lower
elevations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Tuesday for WYZ001-002-
012-014-015-024.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Tuesday for WYZ008-009.

Winter Weather Advisory from midnight tonight to 6 PM MDT
Tuesday for WYZ010.

&&

SHORT TERM...Braun
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Braun
Hazardous weather outlook, Apr 24, 1:45 AM MST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MDT Mon Apr 24 2017

WYZ001>020-022>030-251200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MDT Mon Apr 24 2017

...Winter Weather Advisories in effect for the Western Mountains, Big
Horns and Northern Johnson County from today through Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight...

Snow likely in the western Mountains, Bighorns from late this
morning through Tuesday. Snow is likely in northern Johnson
County late tonight and Tuesday. Please see Winter Weather
Products and forecasts for details.

Isolated thunderstorms possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday...

Tuesday...Snow in the mountains and far north into the morning
with a cold rain or rain and snow mix across the lower elevations
of Central Wyoming.

Wednesday...Mountain snow west of the divide.

Thursday and Friday...A slowly evolving cold storm system will
develop over the Great Basin and spread widespread cold rain or
snow across much of the area. Significant snowfall is possible
across parts of the area, especially around Central Wyoming.

Saturday...Snow ending with improving conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts or other significant
weather.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
April 24, 5:00 PM MST to April 25, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell across portions of the east slopes of the Bighorns. Numerous locations picked up over a foot of new snow. Some of the highest amounts included 18 inches at the Hansen Sawmill SNOTEL site and 15 inches at the Bear trap Meadow SNOTEL site.

Winter Storm, Northeast Johnson County

When
April 24, 11:00 PM MST to April 25, 4:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
CoCoRaHS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Rain changed to a heavy, wet snow across northern Johnson County around midnight and quickly accumulated from 5 to 11 inches. The heavy, wet snow combined with gusty winds that knocked out power to much of Buffalo for several hours. At the height of the storm, portions of Interstates 25 and 90 were closed due to winter conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684368, 684366.